Created by HELENE MOULIN on Jul 18, 2017 4:58:22 PM, Last modified by HELENE MOULIN on Jul 18, 2017 5:14:20 PM
A 70-year old woman presented
with 3 weeks of diarrhea following Augmentin therapy for a dental procedure.
She was presumed to have antibiotic-associated diarrhea and was empirically
treated with metronidazole and vancomycin despite negative assays for C. difficile. Endoscopy was performed,
revealing a normal colon and a nodular ileum with numerous ulcers, suspicious
for Crohn disease. An ileal biopsy was obtained (A). Based on the findings, the
patient was and treated with prednisone and 6-mercaptopurine. Her symptoms
completely resolved, but she developed pain with defecation approximately 4
weeks after presentation. Examination revealed an anal fissure that was treated
symptomatically and resolved. After a symptom-free period, she developed bloody
diarrhea toward the end of a steroid taper. A sigmoidoscopy was performed,
revealing granularity and ulcers, which were biopsied (B).